Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 93, NWS Blacksburg, VA

June 4, 2017Bedford County, Campbell County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2017, 5:23 PM EDT for Bedford County, Campbell County, Pittsylvania County, Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2017, 5:23 PM EDT (21:23 UTC)
Expired
Jun 4, 2017, 5:59 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, VA, Campbell County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 5:25 PM EDTHAIL 15 Sw Huddleston, VAREPORTED ON SMITH MOUNTAIN LAKE PARKWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1922 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WUUS51 KRNK 042123
SVRRNK
VAC019-031-143-042230-
/O.NEW.KRNK.SV.W.0093.170604T2123Z-170604T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
523 PM EDT SUN JUN 4 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Central Campbell County in central Virginia...
  Northeastern Pittsylvania County in south central Virginia...
  Southeastern Bedford County in south central Virginia...

* Until 630 PM EDT

* At 523 PM EDT, a severe thunderstorm was located over Smith
  Mountain Lake State Park, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Altavista...
  Hurt...
  Huddleston...
  Evington...
  and Rustburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3706 7903 3705 7908 3706 7909 3705 7910
      3700 7957 3714 7962 3735 7911
TIME...MOT...LOC 2123Z 251DEG 19KT 3710 7954 

HAIL...1.00IN
WIND...60MPH
 
$$

MBS
1 follow-up statement
128 
WWUS51 KRNK 042159
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
559 PM EDT SUN JUN 4 2017

VAC019-031-143-042209-
/O.CAN.KRNK.SV.W.0093.000000T0000Z-170604T2230Z/
Campbell VA-Pittsylvania VA-Bedford VA-
559 PM EDT SUN JUN 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL CAMPBELL...NORTHEASTERN PITTSYLVANIA AND SOUTHEASTERN BEDFORD
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3706 7903 3705 7908 3706 7909 3705 7910
      3700 7957 3714 7962 3735 7911
TIME...MOT...LOC 2156Z 251DEG 19KT 3716 7931 

$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:56 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 4, 3:56 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
356 PM EDT Sun Jun 4 2017

.SYNOPSIS...
A warm front will lift northeastward across the region into
Monday, shower and thunderstorm coverage increasing across
the Mid Atlantic Region. Unsettled weather will then persist
until a cold front sweeps through the region late Monday night
or early Tuesday. Passage of Tuesday's front will be followed by
a cool late season cutoff low which will settle over the
northern Mid-Atlantic for mid-week, temperatures retreating to
the cooler side of normal.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 400 PM EDT Sunday...

Dry high pressure will move east overnight. Behind this high
pressure is southerly flow which will increase moisture from the
Atlantic into the region. Another contributor of moisture is a
closed low that will wobble over the southern plains through Monday.
This low will bring Gulf moisture into the region. PWATS this
morning were 0.59 of an inch across the mountains and 0.84 of an
inch over the piedmont. Models are bringing PWATS of 1.50-2.00
inches into the area which is 150-200% above normal. This may seem
aggressive considering we were so dry this morning, but Nashville's
morning sounding has PWATS of 1.72 inches and Atlanta was 1.64
inches. This air mass is heading our way.

The southern plains upper low will also send short waves over the
region. Each wave will help add moisture to the area. A northern
stream low over the Great Lakes will send a weak cold front towards
the region tonight and Monday. A surface wave is expected to form
along this front tonight and track east in zonal flow. Most models
are in agreement with tracking this surface low over the forecast
area. However, they differ some on where the axis of heavy rain will
occur. The GFS has the axis over the Greenbrier Valley to the
Southern Shenadoah Valley. The NAM is slightly south from Bluefield
WV to Lynchburg VA. The ECM with its course resolution, looks like a
combination of the GFS and NAM. Models, especially the GFS, may be
overdone on rainfall amounts due to convective feedback. Within the
axis of heavy rain, north of HWY 460, up to two inch of rain
possible and around an inch south into early Monday afternoon. With
the lack of rain the past several days, these amounts will not cause
any flood concerns as long as repeated strong storms do not train
over the same area over and over again through the night. The
surface low will track towards DC by early afternoon with rain
becoming light or ending all together.

With a humid air mass entering the area tonight, temperatures will
remain on the muggy side with lows only falling into the 60s. If the
rain can clear out by early afternoon, temperatures maybe able to
warm into the upper 70s to lower 80s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 315 PM EDT Sunday...

Deepening Great Lakes upper low will sag southward into the
Mid-Atlantic Region through mid-week, stalling near the PA/MD
border B4 finally lifting back north toward the end of the week.

With the upper low over the region, anticipate cooler than
normal temperatures with highs confined to the 60s in the
mountains and 70s piedmont. Cold air aloft will also drive
diurnal showers...this pattern favoring very little precip at
night but enough instability during the day for widely scattered
afternoon and evening showers. The mountains and northern areas
will likely tend to be the more favored for showers per per
orographic lift and proximity to the upper low, however due to
the warm June sun, enough instability should be generated for
threat to extend into the VA/NC Piedmont also...in addition to
steep enough lapse rates for an isolated rumble of thunder.
Overall QPF should not be much...mainly a tenth of an inch or
less, with most folks remaining dry.

Coolest of the airmass is forecast to pass overhead Wednesday
night into Thursday morning, 85h temps approaching 8 deg C. This
will promote surface temperatures of 5 to 10 degrees below
normal.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 330 PM EDT Sunday...

The upper level Low will slowly lift northward out of the area
by Friday, resulting in decreasing rain chances and a slow
warming trend. A short wave will move through the Great Lakes in
the wake of the upper Low Saturday as it continues to lift
north and away from the area. This short wave feature may bring
some showers to the area, mainly during the peak heating part
of the day Saturday late afternoon. Overall, heights are rising
across the eastern U.S. for the weekend resulting in a less
active and much warmer weather pattern. Both the GFS and ECMWF
have a 590 dm upper level ridge of High pressure over the area
by Monday of next week. This suggests high temperatures will
flip to the warm side of normal with highs into the 80s and 90s
as we transition into Mid June.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 135 PM EDT Sunday...

VFR conditions will continue at the TAF sites through this
evening. Low level moisture will be on the increase on the
heels of southwest winds in advance of a low pressure across
the southern plains. MVFR cigs will begin to develop first
over the NC High Country with thunderstorms this afternoon and
into the evening. Lower ceilings and rain will spread into the
area from the southwest to northeast after 06Z, with most TAF
sites seeing IFR cigs/vsbys in place by daybreak Mon, although
it may take until just after daybreak Mon for this to occur at
KLYH. Winds will be mainly southwest 5-10kts through the period.

Expect widespread rain through the day Monday tapering off from
the northwest to southeast during the evening. Expect IFR or
worse cigs/vsbys through much of the morning, potentially
improving to IFR/MVFR later in the day.

Extended Aviation Discussion...

Monday night into Tuesday the front will be east of the area and
northwest winds will be on the increase on the backside of the
system. However, an upper low will persist over the region
through mid week keeping rather unsettled conditions in place,
especially across the mountains with variable MVFR clouds and
patchy rain showers. Conditions should begin to improve overall
after Wednesday with the upper low shifting east and south of
the area.

&&

.HYDROLOGY...
As of 500 AM EDT Sunday...

With no substantial rainfall over the area in just a little over a
week now, 1-hr, 3-hr, and 6-hr flash flood guidance numbers have
increased notably as compared to where they were at the point of our
last substantial rainfall.  Values are lowest in the north where 1-
hr numbers are in the 1.25 to 1.50 inch range with 6-hr numbers
around 2.00 to 2.25 inches. Across the south, 1-hr values are closer
to 2.00 to 2.50 inches with 6-hr numbers in the 3.00 to 4.00 inch
range. Forecast average rainfall during the bulk of the upcoming
event will range from 1.0 inch to 1.50 inches, with most of
this falling over a 12-hr period from roughly midnight to noon
on Monday. Will need to continue to monitor the progression of
how the system is developing, but at this point, confidence in
flooding is not high enough to warrant a watch. Will continue to
highlight the concern in the Hazardous Weather Outlook and the
experimental graphical HWO.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...RCS
SHORT TERM...PM
LONG TERM...PM
AVIATION...RCS
HYDROLOGY...RAB
Hazardous weather outlook, Jun 4, 4:01 PM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
401 PM EDT Sun Jun 4 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-052015-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
401 PM EDT Sun Jun 4 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

Storms through Monday will be slow moving and may produce localized
flooding of poor drainage areas and/or washing debris onto the
highways.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

Storms through Monday will be slow moving and may produce localized
flooding of poor drainage areas and/or washing debris onto the
highways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 4:20 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT SUN JUN 4 2017

VAZ033-034-042100-
Franklin-Bedford-
420 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN BEDFORD AND NORTHEASTERN FRANKLIN COUNTIES...

At 419 PM EDT, a strong thunderstorm was located over Burnt Chimney,
moving northeast at 25 mph.

Winds in excess of 40 mph and small hail are possible with this
storm.

Locations impacted include...
Moneta...
Huddleston...
Chamblissburg...
Burnt Chimney...
and Northwest Smith Mountain Lake.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3717 7947 3706 7989 3714 7996 3716 7991
      3718 7991 3718 7990 3720 7989 3722 7987
      3722 7985 3723 7984 3735 7962
TIME...MOT...LOC 2019Z 241DEG 22KT 3714 7985

MBS
Special weather statement, Jun 4, 4:27 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
427 PM EDT SUN JUN 4 2017

NCZ003-004-020-042130-
Stokes-Surry-Yadkin-
427 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN SURRY...STOKES AND NORTHEASTERN YADKIN COUNTIES...

At 427 PM EDT, a strong thunderstorm was located over Siloam, moving
northeast at 30 mph.

Wind gusts up to 50 mph and small hail are possible with this storm.

Locations impacted include...
Pilot Mountain...
East Bend...
Danbury...
Sandy Ridge...
and Francisco.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3614 8052 3627 8068 3655 8029 3654 8003
      3640 8003 3626 8030 3626 8045 3624 8045
      3623 8043 3622 8043 3621 8045 3619 8044
TIME...MOT...LOC 2027Z 235DEG 27KT 3627 8056

MBS
Special weather statement, Jun 4, 4:48 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
448 PM EDT SUN JUN 4 2017

NCZ004-005-042130-
Stokes-Rockingham-
448 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN STOKES AND ROCKINGHAM COUNTIES...

At 448 PM EDT, a strong thunderstorm was located near Pine Hall,
moving northeast at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
and Madison.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8025 3628 8028 3640 8004 3654 8003
      3655 8002 3654 7951 3637 7952 3625 7978
TIME...MOT...LOC 2048Z 239DEG 21KT 3623 8003

MBS
Special weather statement, Jun 4, 4:51 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
451 PM EDT SUN JUN 4 2017

VAZ033-034-042130-
Franklin-Bedford-
451 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN BEDFORD AND NORTHEASTERN FRANKLIN COUNTIES...

At 451 PM EDT, a strong thunderstorm was located near Western Smith
Mountain Lake, moving northeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rocky Mount...
Moneta...
Penhook...
Smith Mountain Lake State Park...
and Burnt Chimney.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3705 7993 3729 7958 3707 7943 3706 7944
      3706 7949 3703 7948 3704 7953 3705 7954
      3705 7955 3704 7955 3704 7956 3703 7956
      3704 7959 3699 7961 3693 7983
TIME...MOT...LOC 2051Z 240DEG 15KT 3704 7982

MBS
Special weather statement, Jun 4, 4:57 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
457 PM EDT SUN JUN 4 2017

NCZ001-042200-
Ashe-
457 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ASHE COUNTY...

At 457 PM EDT, a strong thunderstorm was located over Mountain City,
moving northeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lansing...
Ashland...
Nella...
Flatwood...
and Grassy Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3643 8172 3646 8171 3647 8170 3653 8171
      3656 8169 3657 8169 3657 8168 3659 8168
      3657 8135 3654 8135 3653 8134 3637 8169
      3640 8174 3641 8174
TIME...MOT...LOC 2057Z 234DEG 24KT 3645 8177

MBS
Special weather statement, Jun 4, 5:07 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
507 PM EDT SUN JUN 4 2017

VAZ058-042200-
Halifax-
507 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL HALIFAX COUNTY...

At 506 PM EDT, a strong thunderstorm was located near Halifax, moving
northeast at 15 mph.

Wind gusts up to 50 mph and small hail are possible with this storm.

Locations impacted include...
South Boston...
Halifax...
Clover...
Turbeville...
and Scottsburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3662 7903 3674 7915 3699 7884 3697 7880
      3695 7879 3695 7878 3684 7867 3683 7869
      3681 7867 3680 7868 3679 7868 3676 7867
TIME...MOT...LOC 2106Z 234DEG 12KT 3672 7903

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:55 PM EDTSpecial Weather StatementRNKCarroll, City of Galax35 min
Jun 4, 2:29 PM EDTSpecial Weather StatementRNKCarroll, City of Galax46 min
Jun 4, 2:59 PM EDTAreal Flood WarningRNKCarroll, City of Galax3 hr
Jun 4, 3:05 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax40 min
Jun 4, 3:12 PM EDTSpecial Weather StatementRNKGrayson63 min
Jun 4, 3:26 PM EDTAreal Flood AdvisoryRNKCarroll3 hr
Jun 4, 3:47 PM EDTSpecial Weather StatementRNKCarroll58 min
Jun 4, 3:58 PM EDTSpecial Weather StatementRNKCarroll47 min
Jun 4, 4:20 PM EDTSpecial Weather StatementRNKBedford40 min
Jun 4, 4:51 PM EDTSpecial Weather StatementRNKFranklin39 min
Jun 4, 5:07 PM EDTSpecial Weather StatementRNKHalifax53 min
Jun 4, 5:29 PM EDTSpecial Weather StatementRNKPittsylvania46 min
Jun 4, 5:32 PM EDTSpecial Weather StatementRNKHenry, City of Danville, City of Martinsville43 min
Jun 4, 5:57 PM EDTSpecial Weather StatementRNKHalifax63 min
Jun 4, 6:16 PM EDTSpecial Weather StatementRNKCity of Danville44 min
Jun 4, 6:23 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax67 min
Jun 4, 6:35 PM EDTAreal Flood AdvisoryRNKHalifax3 hr
Jun 4, 6:47 PM EDTSpecial Weather StatementRNKHalifax13 min
Jun 4, 6:59 PM EDTSpecial Weather StatementRNKHalifax31 min
Jun 4, 7:03 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem27 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.